Pennsylvania, 2002

Damaging Wind in Pennsylvania, June 26, 2002

June 26, 2002 · NWS BGM · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jun 26, 8:25 AM EST, 4 hours 30 minutes earlier.

Area forecast discussion, Jun 26, 8:25 AM EST, 4 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
925 AM EDT WED JUN 26 2002

UPDATE ONLY TO REMOVE EARLY MORNING FOG FROM FORECAST. NO OTHER
CHANGES.

JML

...PREVIOUS DISC BELOW...
SATELLITE IMAGERY SHOWS SOME HIGH CIRRUS CLOUDS BLOWING OFF FROM
CONVECTION IN THE OHIO VALLEY AND SPREADING INTO NY AND PA EARLY
THIS MORNING.  YET, MUCH OF THESE CLOUDS ARE THIN AND SHOULD ALLOW A
GOOD DEAL OF HAZY SUN FOR THE FIRST HALF OF TODAY.  WELL ALSO
RETAIN A MENTION OF EARLY MORNING FOG AS LOCAL SURFACE OBSERVATIONS
ARE BEARING THIS OUT IN MANY PLACES ACROSS THE FORECAST AREA.  THE
STRONG LATE JUNE SUN AND RESIDING AIR MASS SHOULD SUPPORT HIGH
TEMPERATURES WELL INTO THE 80S TO NEAR 90 AGAIN THIS AFTERNOON.

OUR THINKING HASNT CHANGED MUCH REGARDING THE LIKELIHOOD OF
THUNDERSTORM DEVELOPMENT THIS AFTERNOON.  THE LATEST WATER VAPOR
PICTURES DISPLAY A SHORT WAVE COMPLEX EXTENDING FROM LOWER MICHIGAN
ACROSS MUCH OF OHIO AS OF THIS WRITING.  THIS FEATURE IS PROGGED TO
DRIFT ACROSS THE FORECAST AREA THIS AFTERNOON AND EARLY TONIGHT.  AT
THE SAME TIME, THE LOCAL ENVIRONMENT SHOULD BECOME QUITE UNSTABLE
LATER TODAY WITH EXPECTED CAPE VALUES OF 2500 TO 3000 J/KG.
VERTICAL SHEAR SHOULD ALSO IMPROVE SOME BY LATE IN THE DAY AS MODEL
GUIDANCE SHOWS A 35 TO 40 KNOT WIND MAXIMUM OVER NY AND PA NEAR THE
700 MILLIBAR LEVEL.  SOME ISOLATED SEVERE WEATHER COULD FORM IN THIS
TYPE OF REGIME AND THUS WELL THROW IN THE POSSIBILITY OF STRONG
WINDS AND HEAVY RAIN.  LATER THIS EVENING, THINGS SHOULD QUIET DOWN
A BIT AS LOSS OF DAYTIME HEATING RESULTS IN AT LEAST SOME
STABILIZATION.  HOWEVER, WITH THE UPPER TROUGH AXIS LURKING TO OUR
WEST AND PLENTY OF MOISTURE STILL AVAILABLE, HIT AND MISS SHOWERS
AND THUNDERSTORMS COULD POP UP EVEN DURING THE OVERNIGHT
PERIOD.

THURSDAY, A SURFACE COLD FRONT APPROACHES BY LATE AFTERNOON OR EARLY
EVENING.  THINGS SHOULD BECOME INCREASINGLY UNSTABLE ONCE AGAIN WITH
A WARM HUMID AIR MASS IN PLACE AND GRADUALLY LOWERING HEIGHTS OWING
TO THE ABOVE MENTIONED UPPER TROUGH.  WELL MAINTAIN THE LIKELIHOOD
OF SHOWERS AND STORMS.

SCATTERED CONVECTION WILL PROBABLY BLEED INTO THURSDAY EVENING
BEFORE DIMINISHING.  ON FRIDAY, WE KEPT THE FORECAST RAIN-FREE FOR
NOW AS SOMEWHAT DRIER AIR IS PROGGED TO COME IN FROM THE NORTHWEST.
HOWEVER, ANOTHER SHORT WAVE IS ALSO SEEN COMING AROUND THE MAIN
UPPER TROUGH WITH PERHAPS A SECONDARY SURFACE BOUNDARY AS WELL.
LATER SHIFTS WILL HAVE TO LOOK AT THIS MORE CLOSELY.

WORK ZONES ARE ON THE STREET.  THE FINAL PACKAGE WILL BE SHIPPED OUT
BETWEEN 3:30 AND 3:45.

.BGM...NONE.

JUREWICZ

In the hours before

Special weather statement, Jun 26, 12:08 PM EST, 47 minutes before
NYZ022-261800-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
108 PM EDT WED JUN 26 2002

...A CLUSTER OF THUNDERSTORMS WITH STRONG GUSTY WINDS AND HAIL WILL
MOVE ACROSS PARTS OF STEUBEN COUNTY...

AT 108 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF THUNDERSTORMS WITH STRONG GUSTY WINDS AND HAIL NEAR
WELLSVILLE....OR ABOUT 15 MILES WEST OF HARTSVILLE....MOVING
NORTHEAST AT 30 MPH.

THE THUNDERSTORM WILL BE NEAR...
HARTSVILLE AND WEST GREENWOOD AT 130 PM.
NORTH HORNELL AND HORNELL AT 145 PM.
AVOCA AND COHOCTON AT 200 PM.

THIS THUNDERSTORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE
LARGE HAIL AND/OR DAMAGING WINDS.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN
ALSO VISIT OUR WEBSITE AT WWW.NWS.NOAA.GOV/ER/BGM.

The radar

The Binghamton radar (KBGM), 114 km away, was scanning. The volume nearest the first event began at 17:56 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pike

When
June 26, 12:55 PM EST to 1:10 PM EST
Where
Pike County, Lackawaxen
Measured
60 kt (69 mph)
Property damage
$50,000
Reported by
EMERGENCY MANAGER
Coordinates
41.483, -75.000

Several trees and power wires down in Lackawaxen. In nearby Shohola, dozens of trees were downed. These trees took down lines. The lines and trees blocked three major roads leading out of town. These roads were State Route 434, Twin Lakes Road, and Lackawaxen Roads. A state of emergency was declared in Shohola. Power was not restored for everyone in the area until 6 AM EST.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2002Every state in 2002This day in weather historyWarnings in Pennsylvania, June 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5305413.